California, 2009High Wind in California, January 25, 2009
January 25, 2009 · NWS VEF · 1 event in 1 county or zone
Strong westerly winds ahead of a cold front produced downslope winds on the east slopes of the Sierra Nevada range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds ahead of a cold front produced downslope winds on the east slopes of the Sierra Nevada range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 25, 7:25 AM PST, 7 hours 15 minutes earlier.
Area forecast discussion, Jan 25, 7:25 AM PST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
725 AM PST SUN JAN 25 2009
.SYNOPSIS...A STORM SYSTEM DROPPING SLOWLY SOUTH INTO NEVADA WILL
BRING LOCALLY HEAVY SNOW TO THE SOUTHERN GREAT BASIN THIS AFTERNOON
THROUGH MONDAY...WHILE THE MOJAVE DESERT SEES BREEZY TO WINDY
CONDITIONS AND A SLIGHT CHANCE OF RAIN. THE CHANCES FOR RAIN AND
SNOW WILL END AS THE STORM MOVES EAST OF THE AREA TUESDAY...AND DRY
WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY. TEMPERATURES WILL
RISE ABOVE NORMAL BY THE END OF THE WEEK.
&&
.UPDATE...DOWNSLOPE WIND EVENT IN PROGRESS ON THE EAST SLOPES OF THE
SPRING MOUNTAINS THIS MORNING WITH RED ROCK GUSTING AROUND 45 MPH
SINCE 430 AM. ISSUED A WIND ADVISORY THERE...AND ALSO FOR THE
WESTERN MOJAVE DESERT OF SAN BERNARDINO COUNTY...WHERE WEST WINDS
WERE ALREADY PICKING UP THIS MORNING AND SHOULD CONTINUE TO INCREASE
THROUGH THE DAY AS THE PRESSURE GRADIENT TIGHTENS THROUGH THE
TEHACHAPI GAP. NO OTHER UPDATES AT THIS TIME.
&&
.PREV DISCUSSION...
345 AM PST SUN JAN 25 2009
.SHORT TERM...UPPER TROUGH DIGGING DOWN INTO NEVADA TODAY WILL
GENERATE A NICE BAND OF SNOW ACROSS LINCOLN AND CENTRAL NYE COUNTIES
WITH LOCALLY HEAVY SNOW BEGINNING THIS AFTERNOON. DUE TO THE SLOW
MOVEMENT OF THE STORM...HEAVY SNOW IS LIKELY THROUGH MONDAY IN THOSE
AREAS. ELSEWHERE...THERE WILL BE A CHANCE OF LIGHTER RAIN AND SNOW
GENERALLY NORTH OF LAS VEGAS TODAY WITH LOCALLY BREEZY CONDITIONS
ACROSS THE MOJAVE DESERT. PRECIPITATION CHANCES WILL SPREAD SOUTH
ACROSS THE ENTIRE FORECAST AREA BY MONDAY. THE TROUGH WILL WEAKEN
AND MOVE EAST LATE MONDAY NIGHT THROUGH TUESDAY BRINGING AN END TO
PRECIPITATION. THE SPRING MOUNTAINS AND SHEEP RANGE AND HIGHER
ELEVATIONS OF THE ARIZONA STRIP WILL SEE MEASURABLE SNOWFALL TONIGHT
AND MONDAY BUT AT THIS TIME IT LOOKS LIKE AMOUNTS WILL REMAIN BELOW
ADVISORY AND WARNING CRITERIA. TEMPERATURES WILL BE COOLER ACROSS
THE NORTH TODAY WITH COOLING SPREADING SOUTH ACROSS THE FORECAST
AREA BY MONDAY. BELOW NORMAL TEMPERATURES WILL PERSIST THROUGH
TUESDAY.
.LONG TERM....THE 00Z ECMWF/GFS/GEFS ARE ALL IN GOOD AGREEMENT WITH
DRY CONDITIONS IN THE EXTENDED TERM OVER THE SOUTHWEST CONUS. A
SURFACE HIGH OVER THE NORTHERN GREAT BASIN AND ROCKIES IS EXPECTED
TO PRODUCE A NORTHERLY SURFACE FLOW OVER THE CWA THURSDAY INTO EARLY
FRIDAY. THIS WOULD BRING GUSTY CONDITIONS TO AREAS THAT REACT TO A
TIGHTER NORTH/SOUTH SURFACE PRESSURE GRADIENT. TEMPS WILL LIKELY
START OUT COOLER THAN NORMAL MIDWEEK BUT THEN WARM TO ABOVE NORMAL.
CLOUD COVER SHOULD BE LIMITED TO OCCASIONAL CIRRUS SPILLING INTO THE
AREA FROM THE NORTH.
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AROUND 10 KTS WITH
OCCASIONAL GUSTS TO 20KTS TO CONTINUE THROUGH MID MORNING IN
RESPONSE TO AN INCOMING LOW PRESSURE SYSTEM OVER NORTHERN
CALIFORNIA. WINDS INCREASE OUT OF THE SOUTHWEST TO 15-18KTS WITH
GUSTS AROUND 25KTS AFTER 18Z AND CONTINUE THROUGH THE AFTERNOON. SKY
COVER WILL BE LIMITED TO MAINLY SCATTERED MID LEVEL CLOUDS TODAY AND
THIS EVENING. THE STORM IS EXPECTED TO MOVE INTO THE AREA LATE
TONIGHT AND MONDAY...LOWERING CIGS AND BRINGING A CHANCE FOR VALLEY
RAIN AND MOUNTAIN SNOW.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS WILL OCCUR OVER MUCH OF THE AREA
TODAY AS A STORM SYSTEM MOVES INTO THE REGION. LOW CIGS AND VSBY CAN
BE EXPECTED LATE SUNDAY NIGHT IN NORTHERN LINCOLN COUNTY AND IN
CENTRAL NYE COUNTY DUE TO SNOW.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 PM PST
MONDAY FOR NVZ014-015.
WIND ADVISORY UNTIL 7 PM PST FOR NVZ019.
AZ...NONE.
CA...WIND ADVISORY UNTIL 7 PM PST FOR CAZ523.
&&
MORGAN/HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 25, 5:48 AM PST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 AM PST SUN JAN 25 2009
NVZ014-015-260600-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
548 AM PST SUN JAN 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM DROPPING SOUTH INTO NEVADA WILL BRING LOCALLY HEAVY
SNOW TO LINCOLN...CENTRAL NYE AND ESMERALDA COUNTIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOCALLY HEAVY SNOW WILL CONTINUE MONDAY. TOTAL SNOWFALL WITH THIS
STORM WILL GENERALLY BE IN THE 6 TO 12 INCH RANGE BUT SOME HIGHER
MOUNTAINS OF NORTHERN LINCOLN COUNTY COULD SEE 12 TO 24 INCHES.
THE STORM WILL MOVE EAST BY TUESDAY WITH DRY CONDITIONS TUESDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT MAY BE
NEEDED SUNDAY EVENING AND MONDAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.
AZZ001>003-036-CAZ519>527-NVZ016>022-260600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
548 AM PST SUN JAN 25 2009 /648 AM MST SUN JAN 25 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STORM SYSTEM DROPPING SOUTH INTO NEVADA WILL BRING LOCALLY
BREEZY CONDITIONS TO THE MOJAVE DESERT AND A CHANCE OF RAIN AND
HIGH ELEVATION SNOW TO SOME AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF RAIN AND SNOW MONDAY AND MONDAY NIGHT AS
THE STORM SYSTEM REMAINS OVER THE AREA. THE SPRING MOUNTAINS AND
SHEEP RANGE COULD SEE SEVERAL INCHES OF SNOW. PRECIPITATION
CHANCES WILL END TUESDAY AS THE STORM MOVES OFF TO THE EAST WITH
DRY CONDITIONS FOR WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT MAY BE
NEEDED SUNDAY EVENING AND MONDAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.
In the hours before
Local storm report, Jan 25, 11:06 AM PST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1106 AM PST SUN JAN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 AM NON-TSTM WND GST BARSTOW-DAGGETT AP 34.85N 116.79W
01/25/2009 M41 MPH SAN BERNARDINO CA ASOS
&&
BFUISLocal storm report, Jan 25, 11:13 AM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1113 AM PST SUN JAN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM NON-TSTM WND GST RED ROCK CANYON RAWS 36.14N 115.43W
01/25/2009 M46 MPH CLARK NV MESONET
&&
BFUISHigh Wind, Eastern Sierra Slopes of Inyo County
- When
- January 25, 2:40 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, January 25, 20091 death · 1 event
- Winter Weather in Illinois, January 25, 20096 injured · 3 events
- Strong Wind in California, January 25, 2009$25,000 · 1 event
- Heavy Snow in Alaska, January 25 to 27, 200910 events
- Cold in Michigan, January 25 to 26, 20099 events
- Extreme Cold and Cold in New York, January 25, 20096 events
- Winter Storm in Wyoming, January 25 to 26, 20096 events
- Cold in Vermont, January 25, 20093 events
- Dense Fog in Utah, January 25, 20091 event
- Wildfire in Texas, January 25, 20091 event
- Winter Storm in Colorado, January 25 to 27, 20091 event
- Heavy Snow in Idaho, January 25 to 26, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142666.